Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 11, 2018, 6:40 PM PDT for Riverside County, California. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2018, 6:40 PM PDT (01:40 UTC)
- Expired
- Jul 11, 2018, 7:45 PM PDT
- In force
- 65 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Riverside County, CA
The radar
The San Diego radar (KNKX), 109 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:53 PM PDT | TSTM WND GST 63 | 2 Ese Palm Springs, CA | A THUNDERSTORM WIND GUST OF 63 MPH WAS RECORDED AT PALM SPRINGS AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866
WUUS56 KSGX 120140
SVRSGX
CAC065-120245-
/O.NEW.KSGX.SV.W.0002.180712T0140Z-180712T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
640 PM PDT WED JUL 11 2018
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
Riverside County in southern California...
* Until 745 PM PDT
* At 639 PM PDT, a severe thunderstorm was located 8 miles northeast
of Cathedral City, or 12 miles northeast of Palm Springs, moving
southwest at about 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Indio, Palm Springs, Coachella, Cathedral City, Palm Desert, Desert
Hot Springs, Rancho Mirage, North Palm Springs, Hwy 74 Between Anza
And Palm Desert, Thermal, Whitewater, La Quinta, Mecca, Indian
Wells, Santa Rosa Mountain, Thousand Palms, Sky Valley and Bermuda
Dunes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3347 11641 3356 11654 3397 11663 3400 11645
3395 11642 3392 11628 3358 11604
TIME...MOT...LOC 0139Z 240DEG 49KT 3393 11639
HAIL...<.75IN
WIND...60MPH
$$
Small2 follow-up statements
950
WWUS56 KSGX 120204
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
704 PM PDT WED JUL 11 2018
CAC065-120245-
/O.CON.KSGX.SV.W.0002.000000T0000Z-180712T0245Z/
Riverside CA-
704 PM PDT WED JUL 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT
FOR RIVERSIDE COUNTY...
At 702 PM PDT, a severe thunderstorm was located over northeastern
Palm Springs, moving south at 10 mph.
At 655 PM PDT, a wind gust of 63 mph was recorded at Palm Springs
International Airport.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Indio, Palm Springs, Coachella, Cathedral City, Palm Desert, Desert
Hot Springs, Rancho Mirage, North Palm Springs, Hwy 74 Between Anza
And Palm Desert, Thermal, Whitewater, La Quinta, Mecca, Indian Wells,
Santa Rosa Mountain, Thousand Palms, Sky Valley and Bermuda Dunes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3347 11641 3356 11654 3397 11663 3400 11645
3395 11642 3392 11628 3358 11604
TIME...MOT...LOC 0202Z 018DEG 11KT 3380 11652
HAIL...<.75IN
WIND...60MPH
$$
Moreland866
WWUS56 KSGX 120241
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
741 PM PDT WED JUL 11 2018
CAC065-120251-
/O.EXP.KSGX.SV.W.0002.000000T0000Z-180712T0245Z/
Riverside CA-
741 PM PDT WED JUL 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY WILL EXPIRE
AT 745 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
San Diego.
LAT...LON 3347 11641 3356 11654 3397 11663 3400 11645
3395 11642 3392 11628 3358 11604
TIME...MOT...LOC 0241Z 240DEG 49KT 3399 11612
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 PM PDT, 4 hours earlier.
Area forecast discussion, Jul 11, 2:40 PM PDT, 4 hours before
Area Forecast Discussion
National Weather Service San Diego CA
240 PM PDT Wed Jul 11 2018
.SYNOPSIS...
Monsoonal moisture remains in place with widely scattered
thunderstorms through this evening and again Thursday
afternoon...mainly for the mountains...foothills...high
deserts...and possibly spilling into the Inland Empire today.
Slow drying will begin on Thursday with more significant drying
for Friday and Saturday as an upper high pressure builds right
over southern California. Inland temperatures will increase Friday
and Saturday to slightly above normal while the coastal areas are
about average or slightly above. For coastal areas...a coastal
eddy will bring a greater return of coastal low clouds for tonight
into Thursday morning. Upper level high pressure will lift north
over California and Nevada on Sunday and persist through next
week. This will keep average but warm July temperatures over the
region with some inland areas going above average. Monsoonal
moisture will increase slightly and bring isolated mountain
thunderstorms.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SYNOPSIS...
Widely scattered thunderstorms will continue through early evening...
mainly for the mountains...foothills...high deserts...and possibly
spilling into the Inland Empire. Slow drying will begin on Thursday
with greater drying for Friday and Saturday as an upper high pressure
builds right over southern California. Inland temperatures will
increase Friday and Saturday to slightly above normal while the
coastal areas are about average or slightly above. For coastal
areas...a coastal eddy will bring a greater return of coastal low
clouds for tonight into Thursday morning. Upper level high
pressure will lift north over California and Nevada on Sunday and
persist through next week. This will keep average but warm July
temperatures over the region with some inland areas going above
average. Monsoonal moisture will increase slightly and bring
isolated mountain thunderstorms.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Scattered thunderstorms have materialized with upslope convergence
in easterly flow aloft. Most intense over Big Bear highway 18 and
along the spine of the San Diego mountains near Pine Valley, and
scattered from Palomar Mountain to Lost Valley to the Santa Rosa plateau.
Deep monsoonal moisture remains in place with 1.5 to 1.7 inch
precipitable water widespread. The steering flow supports pushing
storms westward and into the opposing westerly onshore flow sea breeze.
Thus isolated cells should move and develop in the Inland Empire and
some cells drifting down into foothills. Early we upgraded to have
a Flash Flood Watch for mountains and high deserts. Given the amount
of outflows in place and ongoing sea breeze moving inland, the
500 to 1500 j/kg of instability, the activity will continue through
late afternoon.
Please see LAXRRMSGX rainfall product for totals so far (on webpage).
We have had rainfall rates of 0.50 to 0.75 per hour. Also wind gust
50 mph at Campo.
Areas of low clouds stratus are also pushing up along the San Diego
coast. There is a weak coastal eddy tonight and more organized
marine low clouds will develop and portions of it pushing inland to
near the I-15 of San Diego County.
Monsoonal moisture levels slowly decrease on Thursday and this is due
to the mean layer flow or steering flow at mid levels turning southerly
(versus easterly). This allows for cells to form along the crest line
upslope convergence but less activity on Thursday. There will be more
marine influence but warming air mass so offsetting conditions on the
coast into Friday.
Upper level high pressure at 594 DM at 500 mb over Socal builds
back quickly on Friday for a warming air mass. This center is over
our region and 500 mb flow becomes near zero. 850 mb temperatures
rise from 22-24C on Thursday to 23 to 26C. There should be
several degree rise in temperatures for the deserts up to average
values and slight increase for coastal and inland valleys.
The upper high them drifts just north of Socal across Point
Conception and extends over Reno Nevada. This sets the stage for
northeasterly wind flow and a slow increase in monsoon tropical
moisture. The airmass is progged to stay warm but still near July
averages or slightly above Sunday through next week with 850 mb
temperatures 24 to 28C over the entire region. This will hold the
marine layer down. This type of flow can be conducive to mid level
easterly waves and enhanced thunderstorms but right now at least
isolated convection for high terrain. By mid next week the upper
high drifts back over the favored 4-corners region which brings
the classic southeast monsoonal flow over Socal with July like
temperatures at or slightly above normal.
&&
.AVIATION...
112100Z...Coast...stratus with bases 1000-1200 MSL has already moved
onshore and is affecting KSAN. This will continue overnight with
KCRQ and likely KSNA also affected as it continues to form and
spread inland this evening. A clearing trend is forecast Thursday
morning with VFR returning by Thu afternoon.
Valleys/Mountains/Deserts...Scattered SHRA/TSRA will continue to be
focused over the mountains but will form and move into adjacent
foothill and desert locales. Direct impacts though are unlikely at
the terminals. Winds will gust to over 30 KT in and near SCT TSRA.
The tstorms will dissipate this evening, but re-develop again
Thursday afternoon in similar geographic fashion, but with a lesser
coverage anticipated.
&&
.MARINE...
Above normal tides will lead to the potential of minor tidal
overflow at susceptible locales beginning this evening and lasting
through Saturday evening at each high tide cycle. For this reason,
will be issuing a Coastal Flood Advisory.
&&
.BEACHES...Ocean temperatures in the low to mid 70s. Beach flooding
possible in lowest areas due to 7 foot high tide.
&&
.FIRE WEATHER...The humidity has increased in the warm tropical
air mass but the threat for lightning activity exists today.
&&
.HYDROLOGY...Thunderstorm potential does bring isolated flash
flooding to mountains, High Desert and foothills.
&&
SKYWARN...
Skywarn activation is requested. Please report impacts to
National Weather Service.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch until 7 PM PDT this evening for Apple and
Lucerne Valleys-Riverside County Mountains-San Bernardino
County Mountains-San Diego County Mountains-San Gorgonio
Pass Near Banning.
Coastal Flood Advisory until 11 PM PDT Saturday for Orange
County Coastal Areas-San Diego County Coastal Areas.
PZ...NONE.
&&
PUBLIC...Tardy
AVIATION/MARINE...GregoriaIn the hours before
Local storm report, Jul 11, 1:08 PM PDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
108 PM PDT WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM DEBRIS FLOW 5 W BIG BEAR LAKE 34.24N 116.98W
07/11/2018 SAN BERNARDINO CA FIRE DEPT/RESCUE
HIGHWAY 18 CLOSED BETWEEN BIG BEAR DAM AND
SNOW VALLEY DUE TO NUMEROUS ROCK SLIDES IN
THE ARCTIC CIRCLE.
&&
SNCLocal storm report, Jul 11, 4:05 PM PDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
405 PM PDT WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FLASH FLOOD 7 SE LUCERNE VALLEY 34.37N 116.87W
07/11/2018 SAN BERNARDINO CA TRAINED SPOTTER
1.5 FT DEEP FLOOD WATER ON MECHLEIS RD.
FLASH FLOODING HAS ALSO BEEN REPORTED ON HWY
18. 0.87 RAIN ACCUM SO FAR IN THE PAST HOUR.
PEA SIZE HAIL AND OCNL LTGICCG HAS BEEN
OBSERVED.
&&
EMILocal storm report, Jul 11, 5:57 PM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
557 PM PDT WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 20 SE BORREGO SPRINGS 33.04N 116.10W
07/11/2018 SAN DIEGO CA TRAINED SPOTTER
KENT MILLER CALLED AND REPORTED A FLASH
FLOOD ON FISH CREEK WASH NEAR SPLIT CREEK
ROAD. THE DIRT ROAD HAD APPROXIMATELY A FOOT
OF WATER FLOWING ACROSS IT. HE SENT A VIDEO.
SPOTTER STATED THERE WAS NO HAIL AND VERY
LITTLE LIGHTNING IN THAT AREA.
&&
SNCThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:06 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 11, 6:33 PM PDT | Flash Flood Warning | SGX | Riverside | 117 min |
| Jul 12, 11:51 AM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Jul 12, 12:29 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jul 12, 12:54 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 12, 1:09 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 47 min |
| Jul 12, 1:36 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
| Jul 12, 1:53 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 67 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.